Hail, Frontier
- When
- June 4, 3:13 PM CST
- Where
- Frontier County, Stockville
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -100.380
Supercell thunderstorms developed along a nearly stationary front across southwest Nebraska during the afternoon hours of June 4th and continued through the afternoon of June 5th. The storms produced very large hail during the overninght and morning hours, then some tornadoes during the afternoon of June 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercell thunderstorms developed along a nearly stationary front across southwest Nebraska during the afternoon hours of June 4th and continued through the afternoon of June 5th. The storms produced very large hail during the overninght and morning hours, then some tornadoes during the afternoon of June 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT WED JUN 4 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY MORNING... THE ATM IS GETTING READY TO BLOW APART AS MOISTURE IS BEING DRAWN WESTWARD AND DEEP CYCLOGENESIS COMMENCES. THE FIRST OF TWO OR MORE DISTURBANCES IS EMERGING FROM THE COLO FRONT RANGE. THE RUC40 DEEPENS LOW PRESSURE OVER SERN COLO TO 985 MB THIS EVENING AND LIFTS IT NORTH TOWARD THE NEBRASKA BORDER BY 03Z ENHANCING MOISTURE INFLOW ACROSS THE HIGH PLAINS. ALL OF THE INGREDIENTS ARE IN PLACE FOR HEAVY RAINFALL AND SEVERE WEATHER WITH POWERFUL DYNAMICS SWEEPING EAST THROUGH THE 4 CORNERS REGION TONIGHT. THE MODEL CONSENSUS SUGGESTED AREAS NORTH AND WEST WOULD RECEIVE 2 TO 4 INCHES OF RAIN TONIGHT THROUGH THURSDAY AFTERNOON. 1 TO 2 INCHES COULD FALL SOUTH AND EAST. THE STATIONARY FRONT DRAPED FROM KIML TO KLXN IS EXPECTED TO PROVIDE EXCELLENT FOCUS FOR HEAVY RAIN MOSTLY NORTH OF THIS BOUNDARY. A FEW COUNTIES WERE ADDED SOUTH OF THE FRONT WHERE SCATTERED DEEP CONVECTION IS EXPECTED THIS AFTN AND THIS EVENING AND THESE ARE NATURALLY FLOOD PRONE AREAS. NORTHWESTWRN ZONES WERE EXCLUDED FROM THE FLASH FLOOD WATCH AS FLOOD GUIDANCE IS QUITE HIGH.THUS WIDESPREAD RAIN AND LOCALLY INTENSE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AND CONTINUE THROUGH THURSDAY MORNING. MOST OF THE FCST AREA COULD EXPERIENCE SEVERE WEATHER TONIGHT WITH THE TORNADO THREAT GENERALLY ALONG AND SOUTH OF INTERSTATE 80 INCLUDING CUSTER COUNTY AND THE TIER OF COUNTIES TO THE NORTH. THURSDAY AFTERNOON AND EVENING...AS INDICATED BY THE ECMWF YESTERDAY AND TODAY...THE MODELS ARE TRENDING SLIGHTLY FARTHER WEST WITH TRACK OF THE SFC LOW. SOME AREAS ALONG AND EAST OF HIGHWAY 83 ARE NOW EXPECTED TO BE IN THE WARM SECTOR SOME TIME THURSDAY AFTN. CONDITIONS WILL BE RIPE FOR ISOLATED TORNADOES ALONG THE WARM FRONT AS IT APPEARS THE TRIPLE POINT OF THE SFC LOW WILL LIFT THROUGH THIS AREA. AREAS TO THE WEST COULD EXPERIENCE ISOLATED HAIL THREAT OR EVEN A TORNADO THREAT IF THE MODELS TREND SLIGHTLY WEST AS THEY HAVE BEEN. RAIN AND THUNDERSTORM ACTIVITY SHOULD BE ON THE DECREASE THURSDAY EVENING THROUGH EARLY FRIDAY MORNING. SKIES SHOULD BE CLEARING THROUGHOUT THE DAY FRIDAY AS THE SYSTEM LIFTS INTO THE UPPER MIDWEST. SATURDAY AND SUNDAY...BOTH THE GFS HAVE COME INTO AGREEMENT BY PUSHING A COLD FRONT THROUGH SATURDAY MORNING WITH GENERALLY COOL OR SEASONABLE TEMPERATURES. HPC SUGGEST SLIGHT CHANCE POPS SATURDAY NIGHT AND SUNDAY. THE NAM12/GFS BLEND FOR SATURDAY WAS DRY. MONDAY...TUESDAY AND WEDNESDAY...THE GFS AND ECMWF ARE OUT OF PHASE. THE GFS WARMS UP AND ECMWF COOLS DOWN. HPC SUGGESTED THE WARMER GFS WITH HIGHS IN THE 80S TO NEAR 90. AN ATTEMPT WAS MADE TO TEMPER THESE FCST HIGHS TOWARD THE ECMWF BUT TO NO AVAIL. LATER FCSTS MAY HAVE TO LOWER THESE TEMPS SUBSTANTIALLY. THE FCST IS GENERALLY DRY BUT ECMWF DRAGS A COLD FRONT SLOWLY SOUTH THROUGH NEB AND KANSAS PRODUCING ROUND AFTER ROUND OF THUNDERSTORMS. && .AVIATION... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION WEDNESDAY AFTERNOON AND NIGHT AS A POTENT UPR LVL DISTURBANCE EJECTS EAST ACROSS THE PLAINS. LOW PRESSURE DEVELOPING OVER WESTERN KANSAS WILL FAVOR THE DEVELOPMENT OF EAST/SOUTHEAST WINDS DURING THE AFTERNOON. THEN...AS THE SFC LOW MOVES NORTHEAST INTO EASTERN NEBRASKA...WINDS WILL STRENGTHEN SLIGHTLY AND BECOME NORTHEASTERLY BY 06Z. AS STORMS EXIT THE REGION AFTER 12Z THURSDAY...LOW CLOUDS/STRATUS MAY THICKEN...CAUSING CEILINGS AND VSBY TO DROP INTO THE MVFR FLIGHT CATEGORY AT BOTH KLBF AND KVTN TAF SITES. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT THROUGH THURSDAY MORNING ZONES 027-028-038-059-070-071-006-007-009- 010-029. && CDC/JG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT WED JUN 4 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-052030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 322 PM CDT WED JUN 4 2008 /222 PM MDT WED JUN 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SURFACE LOW PRESSURE WILL INTENSIFY ACROSS WESTERN KANSAS AND EASTERN COLORADO TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE ROCKIES. EASTERLY LOW LEVEL WINDS WILL TRANSPORT MOISTURE INTO THIS REGION...LEADING TO A MODERATELY UNSTABLE ENVIRONMENT. AS THE EVENING PROGRESSES...THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NORTHEAST COLORADO INTO SOUTHERN NEBRASKA...AND THEN SPREAD NORTHEAST INTO PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE PRESENCE OF STRONG VERTICAL WIND SHEAR WILL FAVOR THE DEVELOPMENT OF SUPERCELLS PRODUCING LARGE HAIL AND ISOLATED TORNADOES. THE HIGHEST SEVERE WEATHER THREAT THIS EVENING IS EXPECTED TO RESIDE ALONG AND SOUTH OF AN OSHKOSH TO ONEILL LINE. AS THE UPPER LEVEL DISTURBANCE BEGINS TO EMERGE ACROSS THE PLAINS TONIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE...PARTICULARLY EAST OF HIGHWAY 83. ALTHOUGH SEVERE WEATHER WILL STILL BE POSSIBLE...THE MAIN CONCERN WILL BE HEAVY RAIN LEADING TO FLASH FLOODING. AT THIS TIME...THE GREATEST THREAT FOR FLASH FLOODING IS OVER PORTIONS OF NORTH CENTRAL NEBRASKA...EAST OF A LINE FROM SPRINGVIEW...TO AMELIA...TO BARTLETT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS ACROSS THE CENTRAL PLAINS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LARGE HAIL...ISOLATED TORNADOES...AND DAMAGING STRAIGHT LINE WINDS EXPECTED. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND SOUTH OF AN OSHKOSH TO ONEILL LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 11 SW BERWYN 41.24N 99.65W
06/03/2008 E1.00 INCH CUSTER NE PUBLIC
&&
13The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
42 hail, 7 tornado, 6 flash flood, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A supercell tornado touched down and overturned 3 pivot irrigation systems, broke off trees and 3 power poles as it moved northeast for less than a mile. The supercell also produced 3 other tornadoes in Chase County.
A supercell spawned a brief tornado touchdown that overturned a pivot irrigation system. This same supercell produced 3 other brief tornadoes in Chase County.
A supercell storm that produced several tornadoes also produced up to tennis ball size hail from Champion to approximately 3 miles south of Champion. The hail broke out hundreds of windows in homes and vehicles, tore holes in metal siding on homes, severely damaged roofs on buildings and vehicle bodies, and destroyed wheat and corn crops.
A supercell spawned a brief tornado touchdown which destroyed small outbuildings, tore the roof of a garage off and slammed it into the west side of the house, broke a skylight on the house, and damaged the roof of the house. Baseball size hail accompanying the tornado tore holes in the metal siding on the house. This same supercell produced 3 other brief tornadoes in Chase County.
A supercell storm that produced several tornadoes south and west of Champion also produced large hail at Imperial. The hail damaged several roofs of homes and numerous vehicle bodies.
Very heavy rain from thunderstorms produced flash flooding across much of southwest Chase County. Two to three inches of rain fell in less than an hour causing flooding of streets in Imperial and Champion and lowland flooding along Highway 61 near Imperial.
A supercell tornado touched down briefly over open rangeland. The supercell also produced 3 other tornadoes in Chase County.
Trained spotters reported a brief tornado touchdown over open rangeland from a supercell thunderstorm.
A supercell thunderstorm produced baseball size hail which severely damaged vehicles and roofs of a couple of buildings, broke windows, and tore holes in the metal siding of homes.
A supercell storm moved through the area and dropped softball size hail. The hail severely damaged vehicles building roofs, broke windows, tore holes in the metal siding on homes, tore through the roof of a motel and through the roof of the newspaper building, The Times-Republican.
A supercell thunderstorm produced baseball size hail that damaged vehicles and broke windows.
A supercell thunderstorm produced very large hail that tore through the roof of the Hamlet Union Church and metal buildings, broke windows in vehicles and homes, and severely damaged siding on homes and bodies of vehicles.
Heavy rain from a supercell thunderstorm caused water to flow over roadways and partially washout rural roads.
Car windows were broken out by the large hail.
Hail along with 60 mph winds broke out windows of a farm house and destroyed corn and wheat crops.
Strong winds from a supercell storm broke off large tree branches and tore the roof off the equipment shelter for a communications tower for an internet provider.
The hail damaged roofs, tore holes in the siding of homes, and damaged vehicle bodies.
Outflow winds from thunderstorms uprooted and broke off trees and destroyed an outbuilding.
Very heavy rain during the early morning hours of June 5th produced flash flooding across western portions of Chase County. Water was reported over numerous county roads from west of Champion to the Colorado border.
Heavy rain in addition to golfball sized hail was reported.
Hail ranging in size from golfballs to baseballs was reported 2 miles south of Wallace.
The public reported nickel sized hail at Centennial Park on the south side of North Platte.
Law enforcement reported water over US highway 30 two miles east of Paxton. Numerous secondary roads were partially washed away.
The Tryon fire chief reported 2 inch diameter hail covering state highway 92.
Quarter sized hail was reported knocking off leaves and small branches off trees. Heavy rain and standing water was also noted at the time of this report.
The Hayes county sheriff reported a funnel cloud 5 miles north northwest of Hayes Center.
This multiple vortex tornado formed near Rose and tracked northeast for about 20 miles before exiting Rock County about 13 miles south-southeast of Newport at 1500 CST. In Rock County, the tornado broke power poles, shifted a house off its foundation a few inches, destroyed outbuildings, overturned a couple of center pivot irrigation systems, and snapped trees. The tornado maintained the EF2 intensity through Rock and Holt County. The average path width in Rock County was 30 yards.
A supercell tornado touched down just north-northeast of Rose in Rock County and entered Holt County approximately 13 miles south-southwest of Stuart and continued for another 10 miles before dissipating 3 miles south-southeast of Stuart. In Holt County, the multiple vortex tornado broke off power poles, destroyed outbuildings, overturned several center pivot irrigation systems, snapped and uprooted numerous large trees, damaged roofs, and moved vehicles. The tornado maintained the EF2 rating in both Rock and Holt Counties. The average path width in Holt County was 30 yards with the maximum width of 50 yards.
Over 4 inches of heavy rain caused flash flooding along Blackwood Creek. Water crossed and partially washed away numerous secondary roads throughout Hayes County.
Heavy rain from thunderstorms caused flash flooding along Ponca Creek in Boyd County. Up to 4 inches of rain fell with approximately 3 inches of it falling in 30 minutes. The water runoff washed over roadways near Spencer and inundated the commercial area of Bristow. Several secondary roads were completely or partially washed away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100846, 100847, 100848, 100849, 100850, 100851, 100918, 100922, 100939, 100912, 100944, 100947, 100921, 101217, 100951, 100950, 100954, 100956, 100957, 100958, 100959, 100960, 101199, 101942, 101207, 101200, 101201, 101202, 101203, 101204, 101205, 101206, 101225, 101226, 101707, 123766, 101668, 101709, 101714, 101715, and more.